Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS North Platte, NE

July 8, 2008Deuel County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 8, 2008, 9:31 PM MDT for Deuel County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 9:31 PM MDT (03:31 UTC)
Expired
Jul 9, 2008, 12:30 AM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Deuel County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 090332
FFWLBF
NEC049-090630-
/O.NEW.KLBF.FF.W.0022.080709T0331Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
931 PM MDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF BIG SPRINGS...

* UNTIL 1230 AM MDT

* AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 1/2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. RADAR ESTIMATES OF RAINFALL EXCEED TWO INCHES.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4121 10243 4122 10241 4122 10212 4122 10211
      4121 10205 4099 10207 4099 10243

$$

SPRINGER
2 follow-up statements
000 
WGUS73 KLBF 090442
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT TUE JUL 8 2008

NEC049-090630-
/O.CON.KLBF.FF.W.0022.000000T0000Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEUEL NE-
1040 PM MDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
EASTERN DEUEL COUNTY...

AT 1036 PM MDT...THE PUBLIC REPORTED MINOR STREET FLOODING IN BIG 
SPRINGS. 

THUNDERSTORMS WITH MODERATE RAIN CONTINUE IN EASTERN DEUEL COUNTY 
AND RUNOFF FROM THE HEAVY RAIN MAY CONTINUE FOR SEVERAL HOURS AFTER 
THE RAIN ENDS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4121 10243 4122 10241 4122 10212 4122 10211
      4121 10205 4099 10207 4099 10243

$$

SPRINGER
000 
WGUS73 KLBF 090628
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 AM CDT WED JUL 9 2008

NEC049-090635-
/O.EXP.KLBF.FF.W.0022.000000T0000Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEUEL NE-
1225 AM MDT WED JUL 9 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM MDT FOR EASTERN 
DEUEL COUNTY...

THUNDERSTORMS WHICH PRODUCED AN INCH TO AN INCH AND A HALF OF 
RAINFALL IN RURAL AREAS BETWEEN CHAPPELL AND BIG SPRINGS HAVE ENDED. 
SMALL CREEKS WILL RECEDE AND FLOODING IS NO LONGER EXPECTED. 

LAT...LON 4121 10243 4122 10241 4122 10212 4122 10211
      4121 10205 4099 10207 4099 10243

$$

KAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:55 PM MDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM MDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 8 2008

.SYNOPSIS...
AT H5 WESTERN CONUS UNDER HIGH PRESSURE RIDGE...CLEAR SKIES ON
VISIBLE. H5 LOW SPINNING OVER CENTRAL CANADA. WEAK WAVE IN WATER
VAPOR MOVING THROUGH NORTHERN PLAINS WITH ASSOCIATED RETURNS AS
SEEN IN KLNX 88D AND FINALLY SURFACE BOUNDARY FROM UPPER GREAT
LAKES INTO TEXAS PANHANDLE.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND HAVE GOOD CONFIDENCE IN
THE SHORT TERM FORECAST. WILL USE A BLEND. FOR TONIGHT WILL HAVE
TO TAKE A LAST MINUTE LOOK AT CURRENT CONVECTION OVER NORTH
CENTRAL NEBRASKA. SOME ACCAS POPING OVER SOUTHERN CUSTER EARLY
THIS AFTERNOON. CONVECTION FURTHER NORTH IS PERSISTENT. AS IT
MOVES FURTHER SOUTH INTO MORE CAPPED ENVIROMENT SEEMS TO LOSE SOME
PUNCH. WITH THE LOSS OF DATIME HEATING EXPECT IT TO DIMINISH
RAPIDLY. WEDNESDAY VERY SIMILAR TO TODAY AS TROUGH BUILDS INTO
FRONT RANGE AND A SHORT WAVE MOVES ACROSS FORECAST AREA IN FAST
NORTHWEST FLOW. ISOLATED CONVECTION AGAIN POSSIBLE WITH AFTERNOON
HEATING BUT SHOULD BE SHORT LIVED. THURSDAY AND FRIDAY A STRONG
CAP WILL INHIBIT CONVECTION.

IN THE EXTENDED MODELS IN FAIR AGREEMENT THROUGH THE WEEKEND THEN
DIFFER IN TIMING OF H5 LOW OVER CENTRAL CANADA THROUGH THE FIRST
PART OF THE WORK WEEK. GFS MUCH FASTER WITH THIS LOW. FRIDAY
REMAINS CAPPED EVEN WITH FROPA. MODELS HOLDING FRONTAL BOUNDARY
JUST TO THE SOUTH WITH RETURN SURFACE FLOW ON THE BACKSIDE OF
SURFACE HIGH. WHERE THIS BOUNDARY SETS UP WILL DETERMINE WHETHER
WE GET PRECIPITATION OR NOT. MODELS DID NOT DO WELL WITH SIMILAR
SCENARIO LAST WEEK. FRONT LAST WEEK CONTINUED SOUTH. HAVE CHANCE
POPS GOING NOW AND LOOKS REASONABLE OVER SOUTHERN FORECAST AREA
THROUGH THE WEEKEND. H5 RIDGE TO BUILD INTO THE NORTHERN PLAINS
THROUGH MID WEEK WITH TEMPERATURES NORMAL FOR THIS TIME OF YEAR.
SCHC POPS NEARLY EVERYDAY WITH AFTERNOON HEATING AND WAVES MOVING
ALONG H5 RIDGE.

&&

.AVIATION...

GENERALLY VFR CONDITIONS EXPECTED THE NEXT 24 HOURS TERMINAL SITES
KLBF AND KVTN. NORTHWEST FLOW WILL PUSH WEAK DISTURBANCE ACROSS THE
REGION. ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE
VERY WIDESPREAD AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS
YET...HOWEVER WILL INCLUDE CB TO CIGS. THERE IS A VERY SMALL CHANCE
THAT A STORM WILL TRAVERSE THE TERMINALS...HOWEVER IF ANY DO CROSS
THE TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS
AND/OR VSBY WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 8, 2:24 PM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT TUE JUL 8 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-092030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
324 PM CDT TUE JUL 8 2008 /224 PM MDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE STATE
TONIGHT...TRIGGERING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. DRIER AIR IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL PROVIDE A FAVORABLE ENVIRONMENT FOR GUSTY WINDS AND HAIL
WITH THE STRONGEST STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY AS A SURFACE
FRONT AND WEAK DISTURBANCE MOVE SOUTHWARD ACROSS THE STATE. AT
THIS TIME THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. AFTER A BRIEF BREAK IN THUNDERSTORM ACTIVITY...THE NEXT
FRONTAL SYSTEM AND THUNDERSTORM CHANCES CAN BE EXPECTED OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.